North Dakota, 2004

Tornadoes and Hail in North Dakota, June 11, 2004

June 11, 2004 · NWS FGF · 18 events in 8 counties and zones

16 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 10:00 AM CST, 7 hours 6 minutes earlier.

Area forecast discussion, Jun 11, 10:00 AM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CDT FRI JUN 11 2004

.DISCUSSION...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED IN NW ND...WITH
ANOTHER LOW ALONG NE/IA BORDER AND TROF EXTENDING IN BETWEEN. WHEN
COMPARING MODELS...ETA IS HANDLING CURRENT PRECIPITATION AREAS
BEST...SO UTILIZED FOR FORECAST UPDATE. NUMEROUS ADDITIONAL
BOUNDARIES EXIST FROM PRIOR CONVECTION...WITH THE ONLY REMAINING
RETURNS ON KMVX ARE SHOWERS OVER PARTS OF EXTREME NE ND AND NW MN.
WITH THE MAJORITY OF THE AREA UNDER MVFR DECKS...IT WILL BE
DIFFICULT TO GET THE HEATING NEEDED TO INITIATE CONVECTION WHEN
MAXIMUM INSTABILITIES ARE INDICATED ON THE MODEL SOUNDINGS.
HOWEVER...SOME SUN IS WORKING THROUGH W AND S PARTS OF AREA...SO
COULD STILL SEE CONVECTION DEVELOP THIS AFTERNOON. THEREFORE...WILL
CUT BACK ON CURRENT POPS IN FORECAST...BUT NOT REMOVE THEM FOR THIS
AFTERNOON...KEEPING THE MENTION OF SEVERE AND LINGER IT INTO THE
EVENING. OTHERWISE...ONLY MINOR CHANGES NEEDED TO REST OF FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Jun 11, 6:13 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
713 AM CDT FRI JUN 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111445-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
713 AM CDT FRI JUN 11 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING...
...SEVERE THUNDERSTORMS MAY OCCUR AGAIN TOMORROW AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE WEATHER IS FORECAST FOR EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA MINNESOTA. THE
SEVERE WEATHER IS EXPECTED TO START AFTER 3 PM AND SHOULD DIMINISH
AFTER MIDNIGHT. ONE CAN EXPECT MAINLY LARGE HAIL.

AN UNSTABLE ATMOSPHERE IS ANTICIPATED BY LATE AFTERNOON WITH
DEWPOINTS RISING TO THE MIDDLE 60S. LOW PRESSURE WILL MOVE INTO
NORTHWEST NORTH DAKOTA WITH A WIND SHIFT LINE MOVING INTO EASTERN
NORTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA. THESE STORM WILL ALSO BE LIKELY TO PRODUCE SOME LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 hail, 2 tornado. Local standard time, as filed.

Hail, Benson

When
June 11, 5:06 PM CST
Where
Benson County, 2 mi W of Esmond
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.033, -99.817

Hail, Benson

When
June 11, 5:08 PM CST
Where
Benson County, 3 mi NW of Esmond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.067, -99.817

Hail, Barnes

When
June 11, 5:28 PM CST
Where
Barnes County, 5 mi S of Urbana
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.867, -98.400

Hail, Benson

When
June 11, 5:30 PM CST
Where
Benson County, Fillmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.183, -99.800

Hail, Eddy

When
June 11, 5:50 PM CST
Where
Eddy County, 4 mi E of Brantford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.600, -98.800

Hail, Barnes

When
June 11, 6:00 PM CST
Where
Barnes County, 4 mi NE of Dazey
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.217, -98.133

Hail, Griggs

When
June 11, 6:05 PM CST
Where
Griggs County, Hannaford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.317, -98.183

Hail, Griggs

When
June 11, 6:05 PM CST
Where
Griggs County, 6 mi NE of Hannaford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.383, -98.100

Tornado, Barnes

When
June 11, 6:14 PM CST to 6:15 PM CST
Where
Barnes County, 1 mi N of Sibley
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
PARK/FOREST SERVICE
Coordinates
47.217, -97.933

A tornado passed over the north end of Lake Ashtabula. This tornado dissipated in Griggs county.

Tornado, Griggs

When
June 11, 6:15 PM CST to 6:16 PM CST
Where
Griggs County, 5 mi SE of Karnak
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
PARK/FOREST SERVICE
Coordinates
47.233, -97.983

A tornado passed over the north end of Lake Ashtabula. The tornado originated in Barnes county.

Hail, Steele

When
June 11, 6:17 PM CST
Where
Steele County, 6 mi N of Luverne
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.333, -97.950

Hail, Benson

When
June 11, 6:30 PM CST
Where
Benson County, 8 mi E of Warwick
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.850, -98.517

Hail, Nelson

When
June 11, 6:35 PM CST
Where
Nelson County, 8 mi NW of Tolna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.917, -98.550

Hail, Barnes

When
June 11, 6:40 PM CST
Where
Barnes County, 2 mi E of Sibley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.200, -97.883

Hail, Ramsey

When
June 11, 6:43 PM CST
Where
Ramsey County, 4 mi E of Doyon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.050, -98.450

Hail, Nelson

When
June 11, 6:50 PM CST
Where
Nelson County, 5 mi SW of Lakota
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.983, -98.433

Hail, Grand Forks

When
June 11, 7:05 PM CST
Where
Grand Forks County, Northwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.733, -97.567

Hail, Steele

When
June 11, 7:10 PM CST
Where
Steele County, Hope
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.317, -97.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409383, 5409426, 5409427, 5409428, 5409429, 5409430, 5409431, 5409432, 5409433, 5409434, 5409435, 5409436, 5409437, 5409438, 5409439, 5409440, 5409441, 5409442.